Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 28, 2017, 7:49 PM CDT for Houston County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2017, 7:49 PM CDT (00:49 UTC)
- Expired
- May 28, 2017, 10:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Houston County, TX
The radar
The Shreveport radar (KSHV), 168 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:53 PM CDT | FLASH FLOOD | Crockett, TX | STREET FLOODING IN CROCKETT |
| May 28, 9:04 PM CDT | FLASH FLOOD | Crockett, TX | MULTIPLE ROAD CLOSURES DUE TO FLOODING 4TH ST... 6TH ST... E GOLIAD... E LOOP... S LOOP... HIGHWAY 19 SOUTH... HIGHWAY 7 EAST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -413 J/kg
- Mixed-layer LCL
- 1157 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -175 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
160
WGUS54 KHGX 290049
FFWHGX
TXC225-290315-
/O.NEW.KHGX.FF.W.0012.170529T0049Z-170529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
749 PM CDT SUN MAY 28 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Northern Houston County in southeastern Texas...
* Until 1015 PM CDT.
* At 749 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 3 to 5 inches of rain have
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Crockett, Grapeland, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
3152 9510 3150 9509 3149 9511 3147 9510
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3120 9543 3151 9573 3153 9565
3154 9565 3159 9528
$$
112 follow-up statements
203
WGUS74 KHGX 290056
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
756 PM CDT SUN MAY 28 2017
TXC225-290315-
/O.CON.KHGX.FF.W.0012.000000T0000Z-170529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston TX-
756 PM CDT SUN MAY 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHERN HOUSTON COUNTY...
At 754 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Fire department reports street flooding
in Crockett. 3 to 5 inches of rain have fallen. Flash flooding is
already occuring.
Some locations that will experience flooding include...
Crockett, Grapeland, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
3152 9510 3150 9509 3149 9511 3147 9510
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3120 9543 3151 9573 3153 9565
3154 9565 3159 9528
$$
11153
WGUS74 KHGX 290203
FFSHGX
Flash Flood Statement
National Weather Service Houston/Galveston TX
903 PM CDT SUN MAY 28 2017
TXC225-290315-
/O.CON.KHGX.FF.W.0012.000000T0000Z-170529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston TX-
903 PM CDT SUN MAY 28 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHERN HOUSTON COUNTY...
At 901 PM CDT, local law enforcement reported heavy rain due to a
thunderstorm over Crockett. Many road closures have been reported
due to water over the road in Crockett including 6th street...4th
street...E Goliad...E Loop...S Loop...19 South...and 7 East. 4 to 6
inches of rain have fallen. Flash flooding is already ongoing.
Some locations that will experience flooding include...
Crockett, Grapeland, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3157 9521 3158 9517 3156 9514 3154 9514
3152 9510 3150 9509 3149 9511 3147 9510
3147 9506 3144 9504 3144 9501 3142 9500
3141 9498 3120 9543 3151 9573 3153 9565
3154 9565 3159 9528
$$
11What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:24 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 28, 6:24 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
624 PM CDT Sun May 28 2017
.AVIATION...
Area should see increasing SHRA/TSRA coverage this evening as activity
builds in from the N and NW along and ahead of a cold front. 00Z TAFs
are messy with lots of VCSH and VCTS. After this evening, there are
lots of timing uncertainties concerning not only the possible SHRA/TSRA
but also wind directions and ceilings as we move into the overnight
hours and on into the day tomorrow. Generally going with MVFR ceilings
overnight becoming VFR tomorrow afternoon with MVFR/IFR levels quite
possible in and around the SHRA/TSRA. 42
&&
.PREV DISCUSSION... /ISSUED 346 PM CDT Sun May 28 2017/
DISCUSSION...
Line of storms likely about to fire along a frontal boundary
draped across ncntl Texas. As previously talked about, the atmos
is very unstable in advance w/ high CAPES and low LI's. Anticipate
some severe storms to emerge as they make their way into se Tx
this evening. Severe Thunderstorm Watch is in effect generally
northwest of a Columbus-Livingston line until 10 pm. Dependent on
strength/movement trends, we may end up needing to add the metro
area to the watch as well. Aircraft soundings around there still
indicate some capping at 700mb, but has eroded some since this
morning. Almost all hazards are are the table with hail/winds the
primary threat, followed by localized heavy rain amounts & rates,
and finally a low (but non-zero) chance of a tornado.
This storm complex will send a boundary southward, and this will
determine the overall threat and/or locations for future hazardous
wx as another shortwave makes its way in from the sw late tonight
and Monday. Ongoing thinking continues to point to the southern
1/3 of the region being the more favored spot, but if a boundary
ends up well off the coast later tonight, pops and qpf amounts
will need to be adjusted downward Monday. Unfortunately, but not
unexpectedly, there isn't a good model consensus.
Coastal troffiness is expected into midweek. Deeper moisture and convergence
along the trof (along with some passing upper impulses) will probably
trigger overnight and morning precip closer to the coast followed
by inland expansion with daytime heating. Looks like the trof
could wash out and we'd lose a surface focusing mechanism later in
the week, but atmos still looks plenty moist for higher end &
diurnally driven pops through the remainder of the work week.
There will probably be some locations we'll need to keep an eye on
as we go thru the week as rainfall adds up. As ground gets more
saturated it won't be able to absorb as much water, and higher
rain rates themselves could become more of a problem in regards to
flash flooding as this occurs. 47
MARINE...
Southeasterly winds have picked back up from earlier this morning.
These may reach into caution criteria later tonight. Otherwise,
showers and thunderstorms could become focused along the coast
south of Freeport overnight tonight and then up the coast during the
day on Monday. Models continued to struggle as to the timing and
location of thunderstorm development. Winds should become more
easterly on Monday before returning to the southeast Monday night.
Southeasterly winds are then expected for the remainder of the week
with the strongest winds during the night and early morning
periods. 40
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 80 68 85 69 / 80 50 30 40 30
Houston (IAH) 74 80 69 85 71 / 60 70 50 50 30
Galveston (GLS) 77 82 74 83 76 / 60 80 60 50 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CDT tonight for the
following zones: Brazoria...Chambers...Galveston...
Matagorda.
GM...NONE.
&&
Discussion...11
Aviation/Marine...42Hazardous weather outlook, May 28, 4:47 PM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 447 PM CDT Sun May 28 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-292200- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 447 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight A line of showers and thunderstorms will be moving into southeast Texas this evening. Large hail, damaging wind, and localized heavy rain capable of producing street flooding is possible. Though possibly weakening as the storms approaches the Interstate 10 corridor toward late evening, we will continue to monitor the situation. Additional watches or warnings could be necessary across portions of the region. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible Monday through Saturday. This activity may be capable of producing locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested this evening generally north of Interstate 10. We would appreciate any reports of hail, damaging winds or flooding. GMZ330-335-350-355-370-375-292200- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 447 PM CDT Sun May 28 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Tonight There is a moderate to high risk of rip currents through this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered to numerous showers and thunderstorms will be possible Monday through Thursday. Some of these may be capable of producing locally higher winds and waves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 28, 5:43 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 PM CDT SUN MAY 28 2017
TXZ163-282330-
Houston TX-
543 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND NORTHEASTERN MADISON
COUNTIES UNTIL 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Maydelle, or 12 miles southwest of Rusk, moving east
at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crockett, Austonio, Grapeland, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3152 9510 3147 9510 3144 9501 3106 9565
3107 9565 3109 9576 3114 9577 3116 9573
3121 9575 3123 9573 3127 9573 3132 9566
3135 9567 3136 9566 3145 9571 3146 9575
3147 9572 3151 9572 3158 9542 3158 9518
TIME...MOT...LOC 2243Z 247DEG 20KT 3165 9526
HathawaySpecial weather statement, May 28, 6:28 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
628 PM CDT SUN MAY 28 2017
TXZ163-290015-
Houston TX-
628 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 715 PM
CDT...
At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Morrill to near Austonio.
Movement was northeast at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Crockett, Austonio, Grapeland, Lovelady, Kennard, Latexo and Weches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3157 9521 3158 9517 3152 9510 3147 9510
3144 9501 3139 9497 3101 9554 3118 9575
3127 9573 3132 9566 3136 9566 3140 9570
3145 9571 3146 9575 3147 9572 3149 9574
3153 9565 3154 9565 3159 9528
TIME...MOT...LOC 2327Z 219DEG 9KT 3157 9519 3120 9559
11Special weather statement, May 28, 6:42 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
642 PM CDT SUN MAY 28 2017
TXZ176-195-196-198-290030-
Madison TX-Brazos TX-Grimes TX-Burleson TX-
642 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...NORTHERN GRIMES...
NORTHEASTERN WASHINGTON...BRAZOS AND SOUTHWESTERN MADISON COUNTIES
UNTIL 730 PM CDT...
At 640 PM CDT, Doppler radar was tracking a strong thunderstorm over
Calvert, or near Hearne, moving southeast at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm. Strong storm expected to move into the area within the
hour.
Locations impacted include...
College Station, Bryan, Navasota, Caldwell, Somerville, Snook,
Kurten, Wixon Valley, Millican, Kyle Field, Iola, Lyons, Deanville,
Chriesman, North Zulch, Wellborn, Roans Prairie and Carlos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3073 9662 3070 9656 3074 9646 3091 9635
3097 9626 3101 9615 3066 9586 3038 9610
3037 9615 3040 9620 3037 9621 3036 9627
3038 9631 3030 9664 3032 9674 3039 9679
3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2340Z 317DEG 14KT 3096 9665
HathawaySpecial weather statement, May 28, 7:32 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
732 PM CDT SUN MAY 28 2017
TXZ163-164-290115-
Houston TX-Trinity TX-
732 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TRINITY AND HOUSTON
COUNTIES UNTIL 815 PM CDT...
At 732 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pollok to near Latexo. Movement was east
at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Crockett, Apple Springs, Grapeland, Lovelady, Kennard, Latexo,
Weches, Pennington and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Texas.
LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
3138 9495 3134 9496 3133 9490 3126 9490
3123 9486 3116 9485 3112 9555 3129 9571
3129 9568 3136 9566 3138 9569 3146 9572
3146 9575 3147 9572 3149 9574 3155 9563
TIME...MOT...LOC 0032Z 291DEG 27KT 3142 9487 3138 9557
11The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:22 PM CDT | Areal Flood Advisory | HGX | Houston | 113 min |
| May 28, 7:28 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes | 32 min |
| May 28, 7:32 PM CDT | Special Weather Statement | HGX | Houston | 43 min |
| May 28, 7:58 PM CDT | Special Weather Statement | HGX | Brazos, Burleson | 47 min |
| May 28, 8:11 PM CDT | Special Weather Statement | HGX | Houston, Madison, Trinity | 64 min |
| May 28, 8:18 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 27 min |
| May 28, 8:29 PM CDT | Flash Flood Warning | HGX | Houston | 3 hr |
| May 28, 8:33 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Walker | 42 min |
| May 28, 8:40 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Washington | 31 min |
| May 28, 8:53 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Washington | 26 min |
| May 28, 9:09 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Houston, Madison, Montgomery, Trinity, Walker | 51 min |
| May 28, 9:14 PM CDT | Areal Flood Advisory | HGX | Houston, Trinity | 2 hr |
| May 28, 9:31 PM CDT | Special Weather Statement | HGX | Polk, San Jacinto | 29 min |
| May 28, 9:56 PM CDT | Special Weather Statement | HGX | Montgomery, Polk, San Jacinto, Walker | 34 min |
| May 28, 10:05 PM CDT | Flash Flood Warning | HGX | Houston | 85 min |
| May 28, 10:43 PM CDT | Special Weather Statement | HGX | Waller | 47 min |
| May 28, 11:27 PM CDT | Flash Flood Warning | HGX | Houston | 3 hr |
| May 28, 11:34 PM CDT | Special Marine Warning | HGX | 56 min | |
| May 28, 11:36 PM CDT | Special Weather Statement | HGX | Chambers, Harris | 39 min |
| May 28, 11:54 PM CDT | Special Weather Statement | HGX | Houston | 66 min |
| May 29, 12:23 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 29, 12:28 AM CDT | Special Weather Statement | HGX | Galveston | 47 min |
| May 29, 12:37 AM CDT | Areal Flood Advisory | HGX | Fort Bend, Harris | 113 min |
| May 29, 1:02 AM CDT | Special Marine Warning | HGX | 118 min | |
| May 29, 1:05 AM CDT | Special Weather Statement | HGX | Brazoria, Galveston | 40 min |
| May 29, 1:16 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 3 hr |
| May 29, 1:45 AM CDT | Special Weather Statement | HGX | Brazoria | 45 min |
| May 29, 2:23 AM CDT | Areal Flood Warning | HGX | Houston | 3 hr |
| May 29, 2:31 AM CDT | Special Marine Warning | HGX | 119 min | |
| May 29, 2:47 AM CDT | Small Craft Advisory | HGX | 4 hr | |
| May 29, 4:41 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 29, 4:43 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 29, 5:03 AM CDT | Special Marine Warning | HGX | 117 min | |
| May 29, 6:50 AM CDT | Gale Warning | HGX | 6 hr | |
| May 29, 6:50 AM CDT | Small Craft Advisory | HGX | 6 hr | |
| May 29, 9:20 AM CDT | Coastal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Matagorda | 7 hr |
| May 29, 9:29 AM CDT | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Matagorda | 7 hr |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.